Michigan, 2018Winter Storm and Winter Weather in Michigan, March 30 to 31, 2018
March 30 to 31, 2018 · NWS MQT · 13 events in 13 counties and zones
A low pressure system tracking through the Upper Great Lakes generated moderate to heavy snow across much of Upper Michigan from the afternoon of the 30th into the afternoon of the 31st.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking through the Upper Great Lakes generated moderate to heavy snow across much of Upper Michigan from the afternoon of the 30th into the afternoon of the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 30, 11:26 AM CST, 4 minutes earlier.
Area forecast discussion, Mar 30, 11:26 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
126 PM EDT Fri Mar 30 2018
.SHORT TERM...(Today and tonight)
Issued at 555 AM EDT FRI MAR 30 2018
The time frame to watch will be overnight Friday into Saturday for
the entire UP. However, much of the forecast area will see multiple
rounds of snow, starting today and lasting through the holiday
weekend, well into next week.
First up though is the discussion on today's precipitation chances.
Shortwave currently trekking along the U.S./Canadian border is
assisting in triggering an area of snow currently falling along the
ND/MN/SD borders. This batch will continue to track eastward through
today, eventually making its way across the UP through this evening.
Although it'll be quick to traverse the area, this initial round
could leave behind around a half inch to near 2 inches of snow,
especially in terrain-enhanced locations. For the southern portions
of the UP, particularly Menominee County, accumulating snow looks
slim to none for today given how warm the temps are currently
forecast to get.
Now for tonight through tomorrow. As previously advertised,
intensifying low pressure system will march through the region, and
models continue to converge on generally agreeable solutions. As a
result, confidence is continuing to increase on accumulating snow
impacting the entire UP. Exact amounts are still subject to change
later today, but currently, much of the UP could see warning-level
amounts of snow, reaching and potentially exceeding 6 inches, with
the exception once again being Menominee County. Have therefore
hoisted an expansion of the watch into the eastern UP, and upgraded
the western portions into a warning. If QPF amounts and/or snow
ratios increase, higher amounts could be possible. The track of the
low could also throw a wrench into the forecast, possibly lowering
amounts. In other words, while higher confidence exists for this
weekend's system to bring a quick-hitting decent amount of snowfall
area-wide, future forecast updates need to be monitored closely for
possible changes.
As the low crosses Upper Michigan, pressure gradient will tighten
significantly, forcing surface winds to increase substantially early
Saturday, especially over the open waters of the Great Lakes and
along the lakeshore. The increased winds, coupled with the falling
or recently fallen snow, will create treacherous travel conditions
on Saturday. Regardless of the exact amount of snow that falls,
taking this element into consideration, it is highly recommended
that travel plans be re-examined or temporarily postponed,
especially if traveling along the shoreline.
.LONG TERM...(Saturday through Thursday)
Issued at 500 AM EDT FRI MAR 30 2018
Saturday night through Sunday night: On the back side of Saturday's
system, with general mid-upper troughing in place, chilly airmass is
expected across the Upper Great Lakes with H85 temps dropping to
around -20c by 12Z Sun and then moderating slightly to -14 to -15C
by Sun night. This colder air will lead to an uptick in lake effect
snow for northwest to west wind snow belts Saturday afternoon
through Sunday night. Could see some moderate lake effect snow
accumulations for the aforementioned favored snow belts, especially
Sat night/Sun morning when a few of the models hint at a weak
shortwave moving across the area. Otherwise, much colder air will
remain in place across the area with temperatures at least 10
degrees below normal.
Monday into Monday night: With 850 mb temps moderating a bit more
and flow backing a bit more southerly lake effect snow will likely
be diminishing again at this time.
Tuesday into Friday: Models are trending toward an even colder
pattern mid to late next week as a colder pool of Arctic air spills
southward into the Upper Great Lakes. This would lead to additional
bouts of west to northwest flow lake effect snow across the area.
Best chance for moderate to possibly heavy lake enhanced snow
would be Thu night into Fri as a stronger shortwave and associated
shot of Arctic air rotates down from Ontario.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 125 PM EDT FRI MAR 30 2018
Light to occasionally moderate snow will continue at KIWD through
22Z this afternoon with occasional drops in visibility below a mile
and ceilings below 2000 ft. Light snow will then overspread the
central and southern U.P. this afternoon, reducing visibilities and
ceilings at KSAW to IFR conditions through about 0000 UTC. It is
possible conditions at KSAW may briefly dip into LIFR before 0000
UTC if a heavier band of snow moves overhead. After a brief lull
late this evening, conditions are expected to deteriorate rapidly
across KIWD/KCMX by 10Z, and KSAW by 12Z as moderate to heavy snow
overspreads the region. ILF and eventually LIFR ceilings and
visibilities will develop at each TAF site from west to east.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 500 AM EDT FRI MAR 30 2018
Winds will generally be below 25 knots across the entire lake
through this evening. Winds will increase markedly early Saturday as
a low pressure system approaches the area. Northeast winds of 20 to
30 knots are expected across mainly western Lake Superior early
Saturday before backing northerly Saturday afternoon. North to
northwesterly gales of 40 to 45 knots are possible across eastern
Lake Superior Saturday afternoon and evening. A few areas of heavy
freezing spray are possible Saturday night and Sun morning as well.
Winds of 20 to 30 knots are then expected on Sunday, and below 20
knots Monday into Tuesday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning from 2 AM EDT /1 AM CDT/ to 2 PM EDT /1 PM
CDT/ Saturday for MIZ001>004-009-010-084.
Winter Storm Warning from 5 AM to 8 PM EDT Saturday for MIZ007-
014-085.
Winter Storm Warning from 2 AM EDT /1 AM CDT/ to 5 PM EDT /4 PM
CDT/ Saturday for MIZ005-006-011-013.
Winter Weather Advisory from 1 AM to 4 PM CDT Saturday for
MIZ012.
Lake Superior...
Gale Warning from 2 PM Saturday to 2 AM EDT Sunday for
LSZ248>251-265>267.
Lake Michigan...
Gale Warning from 2 PM Saturday to midnight EDT Saturday night
for LMZ221-248-250.
&&
SHORT TERM...lg
LONG TERM...Voss
AVIATION...BB
MARINE...VossHazardous weather outlook, Mar 30, 3:40 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
540 AM EDT Fri Mar 30 2018
MIZ001>007-009>014-084-085-311100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
540 AM EDT Fri Mar 30 2018 /440 AM CDT Fri Mar 30 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Moderate to heavy snow is likely mainly over the west half of
Upper Michigan late tonight. See the latest winter weather
statement and forecast for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Moderate to heavy snow and blowing snow is likely into Saturday
afternoon. Significant snowfall accumulation is possible across
much of Upper Michigan. See the latest winter weather statement
and forecast for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter snowfall and wind reports are encouraged late tonight
through Saturday.
LSZ162-240>251-263>267-311100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
540 AM EDT Fri Mar 30 2018 /440 AM CDT Fri Mar 30 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
North to northwest gales to 45 knots are likely Saturday
afternoon into Saturday evening. See the latest marine weather
message and forecasts for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-311100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
540 AM EDT Fri Mar 30 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
West to northwest gales to 40 knots are likely Saturday and
Saturday evening. See the latest marine statements and forecasts
for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
Winter Storm, Menominee
- When
- March 30, 11:30 AM CST to March 31, 12:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Social Media
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
There was a report via social media of an estimated 11 inches of snow in 24 hours at Powers. The observing station in Spalding measured 9.7 inches of snow in 24 hours.
Winter Storm, Delta
- When
- March 30, 7:00 PM EST to March 31, 7:00 PM EST
- Where
- Delta forecast zone
- Reported by
- Social Media
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
There were several reports relayed via social media of one foot of snow in 24 hours at Rapid River and Escanaba with nearly ten inches of snow at Rock and Brampton.
Winter Storm, Gogebic
- When
- March 31, 12:30 AM CST to 12:30 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Spotters at Ironwood and Wakefield measured six inches of snow in 12 hours.
Winter Storm, Dickinson
- When
- March 31, 3:00 AM CST to 11:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Social Media
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Reports of an estimated eight to ten inches of lake enhanced snow fell in eight hours from Vulcan to Channing.
Winter Storm, Marquette
- When
- March 31, 4:00 AM EST to 12:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observers from Arnold to Gwinn measured seven to eight inches of snow in eight hours. Storm total snowfall reports over a 24-hour period ending on the afternoon of the 31st included ten inches at Little Lake, and eight inches at National Mine and Harvey.
Winter Storm, Alger
- When
- March 31, 4:00 AM EST to 1:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Social Media
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There were reports of eight to nine inches of snow in nine hours at Trenary, and eight inches of snow in eight hours at Christmas and Munising.
Winter Storm, Iron
- When
- March 31, 3:30 AM CST to 11:30 AM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a report of nine inches of snow in eight hours at Iron River. There was a 24-hour snowfall report ending during the evening of the 31st of 9.5 inches of snow at Caspian.
Winter Storm, Southern Schoolcraft
- When
- March 31, 5:00 AM EST to 1:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Social Media
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Over six inches of snow fell in eight hours at Manistique.
Winter Storm, Luce
- When
- March 31, 5:00 AM EST to 1:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
An estimated six to seven inches of snow fell in eight hours at McMillan and just southeast of Deer Park.
Winter Storm, Northern Schoolcraft
- When
- March 31, 5:00 AM EST to 1:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated six to seven inches of snow fell in eight hours over northern Schoolcraft County.
Winter Weather, Ontonagon
- When
- March 31, 5:00 AM EST to 11:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Social Media
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
There was a report via social media of four to five inches of snow in six hours at Paulding.
Winter Weather, Southern Houghton
- When
- March 31, 5:00 AM EST to 11:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An estimated four inches of snow fell in six hours over much of southern Houghton County.
Winter Storm, Baraga
- When
- March 31, 7:00 AM EST to 3:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The spotter at Three Lakes measured six inches of snow in eight hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 30, 201816 events
- High Wind in Wyoming, March 30, 201815 events
- Winter Storm in Minnesota, March 30 to 31, 201812 events
- Winter Storm in Minnesota, March 30 to 31, 201812 events
- Heavy Snow in Wisconsin, March 30 to 31, 201811 events
- Winter Storm in North Dakota, March 30 to 31, 201810 events
- Heavy Snow in Wisconsin, March 30 to 31, 20188 events
- High Wind in Montana, March 30, 201853 kt wind · 6 events
- Winter Storm in Wisconsin, March 30 to 31, 20186 events
- Winter Storm in Montana, March 30, 20184 events
- Heavy Snow in Minnesota, March 30 to 31, 20184 events
- Heavy Snow in North Dakota, March 30 to 31, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745093, 745095, 745101, 745090, 745092, 745094, 745091, 745098, 745099, 745100, 745107, 745109, 745102.